Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 318, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 21, 2001, 4:07 PM CDT for Grundy County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 21, 2001, 4:07 PM CDT (21:07 UTC)
- Expired
- Oct 21, 2001, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grundy County, MO
The radar
The Pleasant Hill radar (KEAX), 157 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 4:10 PM CDT | Hail 0.75 | (P35)Spickard, MO | |
| Oct 21, 4:40 PM CDT | Hail 0.88 | Spickard, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 4:05 PM CDT, 2 minutes earlier.
Area forecast discussion, Oct 21, 4:05 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 405 PM CDT SUN OCT 21 2001 FORECAST CONCERNS ARE CHANCES AND TIMING OF SHOWERS AND THUNDERSTORMS. ELEVATED THUNDERSTORMS HAVE DEVEOLOPED NORTH OF THE SURFACE FRONT. PROFILERS INDICATE WARM AIR ADVECTION ABOVE THE 850MB LAYER INITIATING THIS CONVECTION. STEEP LAPSE RATES AND COLD FREEZING LEVELS ARE FAVORABLE FOR A FEW HAIL PRODUCING STORMS. THE LOW LEVEL WIND FIELDS ARE FORECAST TO STRENGTHEN TONIGHT...SO COVERAGE OF STORMS SHOULD INCREASE OVERNIGHT WITH BETTER COVERAGE IN NRN AND NERN MO. LOW LEVEL MOISTURE REMAINS IN THE AREA THROUGH AT LEAST MONDAY NIGHT...SO CHANCE POPS SOUTH OF I-70 AND LIKEY POPS TO THE NORTH SEEM REASONABLE. THERE SHOULD BE A BREAK IN THE PRECIP ON TUESDAY AFTER THE PASSAGE OF A DECENT SHORTWAVE. THE ARRIVAL OF A STRONG FRONT ON WEDNESDAY SHOULD WRING OUT RAIN...BEFORE TEMPERATURES FALL SHARPLY FOR THE LAST HALF OF THE WEEK. .EAX... .KS...NONE .MO...NONE KOCH
In the hours before
Special weather statement, Oct 21, 1:00 PM CDT, 3 hours 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT OCT 21 2001 FORECAST: THUNDERSTORMS ARE A POSSIBILITY OVER EASTERN KANSAS AND NORTHERN MISSOURI THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL...BUT SEVERE STORMS WILL BE FEW AND FAR BETWEEN. DISCUSSION: A STATIONARY FRONT HAS SETTLED ALONG INTERSTATE 70 THIS AFTERNOON. MOIST UNSTABLE AIR TO THE SOUTH OF THIS FRONT MAY GENERATE A FEW THUNDERSTORMS LATE THIS AFTERNOON...MAINLY SOUTH OF A KANSAS CITY TO MOBERLY LINE. ADDITIONAL STORMS ARE POSSIBLE OVER NORTHEAST KANSAS AND NORTHERN MISSOURI TONIGHT. ISOLATED LARGE HAIL WILL BE THE PRIMARY THREAT FROM THESE STORMS. OUTLOOK: LOW LEVEL MOISTURE IS EXPECTED TO REMAIN IN THE REGION THROUGH WEDNESDAY. BOUTS SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THROUGH WEDNESDAY...UNTIL A COLD FRONT BRINGS COLDER...MORE STABLE CONDITIONS FOR THE END OF THE WEEK. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX KOCH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:39 PM CDT | Severe Thunderstorm Warning | EAX | Sullivan | 51 min |
| Oct 21, 5:27 PM CDT | Severe Thunderstorm Warning | EAX | Adair | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.